×

zbMATH — the first resource for mathematics

Wire bending. (English) Zbl 0663.10056
The 2-dimensional dragon curves obtained from paper-folding sequences have been studied in several papers [see Davis and Knuth, J. Recreat. Math. 3, 61-81 and 133-149 (1970); F. M. Dekking, M. Mendès France and A. J. van der Poorten, Math. Intell. 4, 130- 138, 173-195 (1985; Zbl 0493.10001, Zbl 0493.10002); M. Mendès France and A. J. van der Poorten, Bull. Austr. Math. Soc. 24, 123- 131 (1981; Zbl 0451.10018)]. In the first of these papers, Davis and Knuth ask whether there are 3-D “dragon curves” which have both aesthetic and interesting properties. The paper under review gives an answer to this question by studying the sequences obtained from bending wires.
The authors study these sequences from the point of view of binary expansion of integers, of finite automata and of continued fractions. One very surprising result is that the curves traced out in 3-D are very often bounded curves, which is in sharp contrast to the 2-D case where the curves are not self-intersecting.
Let us finally say that the related “handkerchief-folding” sequences, and the “p-paperfolding” sequences have been recently studied, respectively, by O. Salon [Sémin. Théor. Nombres, Univ. Bordeaux I 1986/1987, Exp. No.4 (1987; Zbl 0653.10049)] and by D. Razafy Andriamampianina [Ann. Fac. Sci. Toulouse (to appear); see the following preview Zbl 0663.10057)], and that the paper-folding regular polygons [see for instance J. Froemke and J. W. Grossman, Am. Math. Mon. 95, No.4, 289-307 (1988; Zbl 0651.10002)] seem to have no relationship with the above sequences.
Reviewer: J.P.Allouche

MSC:
11B99 Sequences and sets
11A55 Continued fractions
68Q42 Grammars and rewriting systems
11A99 Elementary number theory
PDF BibTeX Cite
Full Text: DOI
References:
[1] Allouche, J.-P, Automates finis et théorie des nombres, Exposition math., 5, 239-266, (1987) · Zbl 0641.10041
[2] Blanchard, A; Mendès France, M, Symétrie et transcendance, Bull. sci. math. (2), 106, 325-335, (1982) · Zbl 0492.10027
[3] Christol, G; Kamae, T; Mendès France, M; Rauzy, G, Suites algébriques, automates, et substitutions, Bull. soc. math. France, 108, 401-419, (1980) · Zbl 0472.10035
[4] Davis, C; Knuth, D.E; Davis, C; Knuth, D.E, Number representations and dragon curves I-II, J. recreational math., J. recreational math., 3, 133-149, (1970)
[5] Dekking, M; Mendès France, M; van der Poorten, A; Dekking, M; Mendès France, M; van der Poorten, A, Folds!, Math. intell., Math. intell., 4, 173-195, (1982) · Zbl 0493.10002
[6] Gardner, M; Gardner, M; Gardner, M, Mathematical games, Sci. amer., Sci. amer., Sci. amer., 217, 115-120, (July 1967)
[7] Kmošek, M, Rozwiniȩcie niektórych liczb niewymiernych na ułamki łańcuchowe, ()
[8] Mendès France, M, Principe de la symétrie perturbée, (), 77-98 · Zbl 0451.10019
[9] Mendès France, M; van der Poorten, A, Arithmetic and analytic properties of paperfolding sequences, Bull. austral. math. soc., 24, 123-131, (1981) · Zbl 0451.10018
[10] Mendès France, M; Tenenbaum, G, Dimensions des courbes planes, papiers pliés et suites de rudin-Shapiro, Bull. soc. math. France, 109, 207-215, (1981) · Zbl 0468.10033
[11] Pólya, G, Über eine aufgabe der wahrscheinlichkeitsrechnung betreffend die irrfahrt im straßennetz, Math. annal., 84, 149-160, (1921) · JFM 48.0603.01
[12] Shallit, J.O, Simple continued fractions for some irrational numbers, J. number theory, 11, 209-217, (1979) · Zbl 0404.10003
[13] Shallit, J.O, Simple continued fractions for some irrational numbers II, J. number theory, 14, 228-231, (1982) · Zbl 0481.10005
[14] Shallit, J.O, Explicit descriptions of some continued fractions, Fibonacci quart., 20, 77-81, (1982) · Zbl 0472.10012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.